Format

Send to

Choose Destination
See comment in PubMed Commons below
J Geriatr Psychiatry Neurol. 1993 Jan-Mar;6(1):20-4.

Combined use of labetalol and nifedipine in controlling the cardiovascular response from ECT.

Author information

  • 1Department of Psychiatry, Washington University School of Medicine, St Louis MO.

Abstract

Serious cardiac complications have been reported to occur in elderly depressed patients during a course of electroconvulsive therapy (ECT). As a result, cardiac medications are being used more often to dampen the cardiovascular response that occurs during an ECT treatment. Specifically, labetalol (a mixed alpha- and beta-blocker) has been shown to effectively control the heart rate during ECT. However, on occasion, patients may still exhibit sustained elevations of blood pressure during ECT when receiving labetalol. The optimum clinical management of these patients is unclear. The authors report on the safety and efficacy of combining nifedipine with labetalol to control blood pressure during ECT in ten elderly patients whose blood pressures were not adequately controlled by labetalol alone. No adverse effects were noted, nor did nifedipine appear to shorten seizure duration.

PMID:
8422266
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk